Abrupt Onset of Septic Cardiomyopathy in a Cancer Patient Initiated on Chemotherapy: A Case Report and Literature Review

Read full text
Authors: Vinay Vaman Venkatesh, Vinod K. Ramani, Mr. Munaf S., Adithya Krishna, Belfakih A., Radheshyam Naik
Cited by: 0
References: 37

Abstract

Introduction: Sepsis-induced cardiomyopathy (SICM) develops in 18-65% cases of sepsis, and its presence in septic shock increases the mortality rate by 70% to 90%. The hallmark of SICM includes global hypokinesia which causes increased LV end-diastolic volume and reduced left ventricular ejection fraction (LVEF), and is reversible by 7 to 10 days provided the patient survives. Among cancer patients, assessing the baseline cardiac morbidity assumes importance as much as the optimization of the dose of chemotherapy infusion and the effective management of complications. Case Presentation: In this report, we discuss a case of myocardial dysfunction occurring in neutropenic sepsis eventually leading to ventricular arrhythmia which proved fatal. The clinical finding in this 39-year-old male cancer patient (without preexisting heart disease) was consistent with SICM triggered by chemotherapy-induced neutropenic sepsis. His ECHO findings were characteristic with left ventricular changes of reduced EF, global hypokinesia, and ventricular dilation on the second/final day of admission. The discourse encompasses issues associated with maintaining hemodynamic stability in the concerned scenario, as well as distinguishing SICM from other cardiac diseases. Conclusions: LVEF as a diagnostic tool is reported as a poor measure of SICM prognosis and needs to be replaced with a sensitive and specific measure such as global longitudinal strain. The management of cardiac complications includes optimizing the strategies such as treating the underlying infection, supportive care measures such as fluid replacement, oxygen therapy, and medications for improving the functioning of heart (vasopressors and inotropes).

Fields of Study & Subjects

Sepsis Diagnosis and Treatment Takotsubo Cardiomyopathy and Associated Phenomena Chemotherapy-induced cardiotoxicity and mitigation

Publication details

Journal / source
Case Reports in Oncology
Volume
19
Issue
1
Pages
302–317
Publication date
29 January 2026
Language
EN